Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 11:00 AM CDT for Benton County, Iowa County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 11:00 AM CDT (16:00 UTC)
- Expired
- Jul 8, 2001, 11:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Iowa County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:10 AM CDT | Thunderstorm Wind 57 M | Belle Plaine, IA | 65 mph wind gust. Reported by emergency management. |
| Jul 8, 11:25 AM CDT | Thunderstorm Wind 52 E | Garrison, IA | Large tree uprooted with numerous limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2493 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 081601 SVRMLI IAC011-095-081645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1100 AM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 1145 AM CDT * AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 11 MILES WEST OF BELLE PLAINE...OR 5 MILES SOUTHEAST OF TAMA...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BELLE PLAINE BY 1110 AM CDT. LUZERNE BY 1115 AM CDT. MARENGO BY 1120 AM CDT. WEST AMANA BY 1125 AM CDT. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL ACROSS TAMA COUNTY. TAKE SHELTER IMMEDIATELY IN AN INNER ROOM AWAY FROM WINDOWS! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 8, 9:02 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT SUN JUL 8 2001 AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK. IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON. WILL ALSO HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY. AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI TO NR KDSM TO KOMA. HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING EAST...SIMILAR TO LAST NIGHT. WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS AFTERNOON...AT LEAST OVER THE NORTHERN CWA. THE WEAKER CAP AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR OVER ABOUT THE NORTHERN HALF OF THE CWA. WILL KEEP LOW CHANCE POPS SOUTH WITH CAP STILL IN PLACE. WILL ALSO CONTINUE HEAT ADVISORY FOR TODAY FOR THE SAME AREA. TEMP FORECAST TODAY A LITTLE TRICKY WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS. DEWPOINTS SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO PROVIDE RELIEF FROM THE HEAT. LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING SOUTH AS SURFACE FRONT PUSHES INTO MO. MAV NUMBERS LOOK REASONABLE. WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW CHANCE POPS SOUTH HALF. NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK. DRY FORECAST TUESDAY CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL. DVN... IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES. DLF
In the hours before
Special weather statement, Jul 8, 5:03 AM CDT, 5 hours 57 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 AM CDT SUN JUL 8 2001 ...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS... ...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS... A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF 105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR NORTH. HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND 90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE. A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY RAINFALL AMOUNTS EARLY THIS MORNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID MORNING. THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH WAPELLO TO GALESBURG. SOUTH OF THIS LINE...WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT. THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE... ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT... BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH. THIS BOUNDARY WAS ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT. THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING. WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE TODAY. ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. DLF
Special weather statement, Jul 8, 5:38 AM CDT, 5 hours 22 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 AM CDT SUN JUL 8 2001 ...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS... ...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS... A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF 105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR NORTH. HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND 90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE. A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY RAINFALL AMOUNTS EARLY THIS MORNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID MORNING. THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH WAPELLO TO GALESBURG. SOUTH OF THIS LINE...WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT. THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE... ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT... BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH. THIS BOUNDARY WAS ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT. THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING. WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE TODAY. ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. DLF
Special weather statement, Jul 8, 9:57 AM CDT, 1 hour 3 minutes before
IAZ068-ILZ015-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 AM CDT SUN JUL 8 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND COUNTIES ALLOWED TO EXPIRE AT 10 AM... AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES... ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. MCCLURE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 62 min |
| Jul 8, 11:27 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 48 min |
| Jul 8, 11:46 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 29 min |
| Jul 8, 12:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 67 min |
| Jul 8, 12:17 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 28 min |
| Jul 8, 12:25 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 65 min |
| Jul 8, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 56 min |
| Jul 8, 12:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.